Follow
Share

Mother is 82- diagnosed with moderate dementia - takes several meds - she appears to be sedated and is depressed most of the time - I'm concerned that the meds aren't effective and she may be too heavily sedated... geratric physician and primary physician have conflicting thoughts...suggestions please

This question has been closed for answers. Ask a New Question.
From my 'personal' experience, a huge problem with my father, was after we took him to the hospital, for exhibiting his stroke symptoms, was the fact that he was OVER medicated. He was being treated by his family physician for pain, and blood sugar. The doc wasn't addressing his blood pressure issues, which is what caused his stroke. We learned, while he was in the hospital that geriatric docs are more experienced with the elderly, and how they metabolize medications 'differently' than a younger person. They are also more aware of common side effects of certain medications. A couple of meds that my Dad's GP had him on were actually working against each other, and making him worse. Watch out for low sodium levels, it will make them seem off the wall, and it's a common side effect of meds. (it has nothing to do with salt intake, it's more complicated than that) Also something that I've learned is; after a person has a stroke, their 'furnace', in their body doesn't work right, meaning they don't necessairly run 'fevers' , so you have to pay attention to their behavior, and that might clue you in. Just recently, I was kicking myself in the butt over letting my Dad's GP give him a flu shot, because he met their criteria of a 'normal' temp. Thank God he only had some mild side effects to it, but these are medical people, who should 'know' about this 'normal temp'/ stroke thing.
Helpful Answer (0)
Report

Yes, it could be the medications. There are many medicines that cause depression and/or lethargy. You mentioned your mother has a geriatric doctor, and a primary physician. They need to be on the same page about your mother's care, and know what medications and treatments the other is prescribing for your mother. Take notes while you are at the doctors office, so you won't forget anything when talking to the other doctor. Physicians also need to be made aware of your mom's depression and lethargy.

Also, when an elderly person take many different medications, there is a risk that drugs may be negatively interacting with each other and causing side effects. Make sure you get her prespcriptions filled at only pharmacy. Then, consult with the pharmacist on any interactions that may be occurring.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter